Wisconsin, 2008Hail and Damaging Wind in Wisconsin, August 1, 2008
August 1, 2008 · NWS MKX · 2 events in 1 county or zone
A severe storm dropped southeast through Sheboygan County. It was associated with a weak cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe storm dropped southeast through Sheboygan County. It was associated with a weak cold front. The upper-level low pressure was found just northeast of Lake Superior, while a short-wave trough rotated around the upper low. Surface temperatures preceding the storm werer in the mid to upper 80s and surface dewpoints were in the mid 60s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 1, 3:13 AM CST, 11 hours 3 minutes earlier.
Area forecast discussion, Aug 1, 3:13 AM CST, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
413 AM CDT FRI AUG 1 2008
FORECAST FOCUS ON TEMPERATURES SHORT TERM...PRECIPITATION CHANCE
IN THE LONG TERM PERIOD.
LATEST WATER VAPOR IMAGERY INDICATED AN UPPER LEVEL RIDGE SHIFTING
EASTWARD ACROSS THE NORTHERN ROCKIES. DOWNSTREAM OF THIS
FEATURE...A SHORTWAVE TROUGH/VORTICITY MAXIMUM WAS LOCATED OVER
FAR NORTHERN MINNESOTA AND SOUTHWEST ONTARIO CANADA. RUC ANALYSIS
INDICATED VORTICITY LOBE EXTENDING SOUTH INTO NORTHWEST
WISCONSIN...AND HELPING TO PRODUCE ISOLATED SHOWERS AND
THUNDERSTORMS THERE. AT THE SURFACE...HIGH PRESSURE WAS BUILDING
INTO THE NORTHERN PLAINS.
.SHORT TERM...TODAY THROUGH SUNDAY...
WILL MENTION PATCHY FOG IN EARLY MORNING HOURS GIVEN LIGHT WINDS
AND MAINLY CLEAR SKIES ACROSS THE AREA...AND CURRENT OBSERVATIONS.
NAM/GFS HAVE VORTICITY MAXIMUM DROPPING SOUTHEAST TODAY...BRUSHING
THE NORTHEAST COUNTIES. GFS SOUNDINGS SEEM TO HAVE A BETTER HANDLE
ON EXPECTED LOWER DEW POINTS THROUGH THE DAY TODAY THAN THE
NAM...AND THEREFORE HAVE MUCH LESS CAPE. WILL INCLUDE A SLIGHT
CHANCE IN THE EAST FROM MID MORNING ON...GIVEN CLOSE PROXIMITY OF
PASSING VORTICITY MAXIMUM.
MOST OF THE DAY SHOULD BE DRY...AS HIGH PRESSURE MOVES TOWARD THE
AREA. THE HIGH WILL THEN MOVE ACROSS THE AREA TONIGHT AND
SATURDAY...BRINGING LESS HUMID CONDITIONS TO THE AREA. MAY SEE
PATCHY FOG TONIGHT IN THE RIVER VALLEYS...WITH FEW CLOUDS AND
LIGHT WINDS AROUND. TEMPERATURES WILL CONTINUE TO BE WARM AWAY
FROM THE LAKESHORE THROUGH SUNDAY. WINDS SHIFTING ONSHORE NEAR THE
LAKE WILL KEEP HIGHS THERE COOLER.
AS HIGH PASSES TO THE EAST SATURDAY NIGHT...A 40 KNOT PLUS LOW
LEVEL JET POINTS TOWARD SOUTHWEST WISCONSIN. THIS FEATURE PERSISTS
ON SUNDAY...THOUGH AT A WEAKER MAGNITUDE. GFS MORE BULLISH THAN
THE NAM ON EXPECTED INSTABILITY...MAINLY ELEVATED IN NATURE. NAM
DOES BRING AN MCS JUST TO THE SOUTHWEST OF THE FORECAST AREA
SATURDAY NIGHT...WITH REMNANTS INTO SUNDAY. GFS WAS MUCH LESS
OPTIMISTIC ON QPF. WILL CARRY SLIGHT CHANCE TO CHANCE POPS
SATURDAY NIGHT AND SUNDAY.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...
GFS AND ECMWF INDICATED THE STRONG LOW LEVEL JET NOSE TO CONTINUE
SUNDAY NIGHT...WITH A LOW PRESSURE SYSTEM PASSING THROUGH THE
REGION MONDAY...THEN DROPPING A COLD FRONT THROUGH THE AREA MONDAY
NIGHT. STRONG WARM AIR ADVECTION TAKES PLACE ON THE GFS ON
MONDAY...WITH 850MB TEMPERATURES OF 26 DEGREES CELSIUS...AND
1000/500MB THICKNESSES RISING INTO THE LOWER 580S DKM.
WILL KEEP CHANCY WORDING IN FORECAST FOR SUNDAY NIGHT THROUGH
WEDNESDAY...GIVEN THE MODEL UNCERTAINTY FOR EXPECTED CAPE VALUES.
HIGHS WELL INTO THE 90S FAHRENHEIT POSSIBLE IF GFS VERIFIES WITH
ANY SUNSHINE.
&&
.AVIATION...SOME MORNING FOG...ESPECIALLY AT KMSN...SHOULD LIFT BY
14Z. OTHERWISE...VFR THROUGH THE PERIOD. SLGT CHANCE FOR
THUNDERSTORMS THIS AFTERNOON AS H5 S/W DROPS SOUTHEAST THROUGH THE
GREAT LAKES. WILL NOT BE REFLECTED IN TAF FOR KMKE OR KENW.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...05/DAVIS
Hazardous weather outlook, Aug 1, 1:28 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
228 PM CDT FRI AUG 1 2008
WIZ046-047-051-052-056>060-062>072-020930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
228 PM CDT FRI AUG 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN
WISCONSIN. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH
THUNDERSTORMS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAT INDEX VALUES MAY REACH 95 DEGREES ON MONDAY AWAY FROM LAKE
MICHIGAN AND SOUTH OF INTERSTATE 94.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH
WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
SUNDAY NIGHT FOR SOUTHERN WISCONSIN AS A WARM FRONT MOVES NORTH INTO
THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT.
LMZ643>646-020930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
228 PM CDT FRI AUG 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS AND
LARGE HAIL ARE POSSIBLE WITH THUNDERSTORMS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON THROUGH
WEDNESDAY.
GEHRING
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Aug 1, 12:25 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
125 PM CDT FRI AUG 1 2008
WIZ046-047-051-052-057>060-064>066-070>072-012300-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-JEFFERSON-WAUKESHA-MILWAUKEE-WALWORTH-RACINE-
KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...PORTAGE...WISCONSIN DELLS...BEAVER DAM...WEST BEND...
PORT WASHINGTON...JEFFERSON...LAKE MILLS...WAUKESHA...
BROOKFIELD...MILWAUKEE...ELKHORN...LAKE GENEVA...RACINE...KENOSHA
125 PM CDT FRI AUG 1 2008
...SEVERE THUNDERSTORM WATCH 785 IN EFFECT UNTIL 6 PM CDT FOR
MARQUETTE...GREEN LAKE...FOND DU LAC...AND SHEBOYGAN COUNTIES...
AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM NEAR MARQUETTE MICHIGAN
SOUTHWEST TO NEAR STEVENS POINT. ANOTHER SHOWER HAS RECENTLY
DEVELOPED JUST EAST OF WAUTOMA. THE THUNDERSTORMS ARE PUSHING
SOUTHEAST AROUND 25 MPH.
ON THE PRESENT TRACK...THE ACTIVITY WOULD APPROACH THE FOND DU
LAC AREA AROUND 230 PM AND THE SHEBOYGAN AREA AROUND 330 PM.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE NEAR THE
LAKE BREEZE THIS AFTERNOON SOUTH OF THE WATCH AREA...HOWEVER THOSE
STORMS ARE GENERALLY NOT EXPECTED TO REACH SEVERE LEVELS AT THIS
TIME.
THUNDERSTORM WIND GUSTS TO 70 MPH...HAIL TO 1.5 INCHES IN
DIAMETER...HEAVY RAIN...AND FREQUENT LIGHTNING WILL BE POSSIBLE
WITH THESE THUNDERSTORMS IN THE WATCH AREA.
STAY ALERT FOR THREATENING WEATHER CONDITIONS THIS AFTERNOON. IF
YOU PLAN TO BE OUTDOORS...KEEP AN EYE TO THE SKY AND BE PREPARED
TO TAKE SHELTER IF YOU SEE STORMS APPROACH OR IF A WARNING IS
ISSUED.
BORGHOFF
Special weather statement, Aug 1, 12:53 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
153 PM CDT FRI AUG 1 2008
WIZ046-047-051-052-057>060-064>066-070>072-012300-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-JEFFERSON-WAUKESHA-MILWAUKEE-WALWORTH-RACINE-
KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...PORTAGE...WISCONSIN DELLS...BEAVER DAM...WEST BEND...
PORT WASHINGTON...JEFFERSON...LAKE MILLS...WAUKESHA...
BROOKFIELD...MILWAUKEE...ELKHORN...LAKE GENEVA...RACINE...KENOSHA
153 PM CDT FRI AUG 1 2008
...SEVERE THUNDERSTORM WATCH 785 IN EFFECT UNTIL 6 PM CDT FOR
MARQUETTE...GREEN LAKE...FOND DU LAC...AND SHEBOYGAN COUNTIES...
AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM NEAR MARQUETTE MICHIGAN
SOUTHWEST TO NEAR MAUSTON AND ADAMS WISCONSIN. THE STRONGEST
STORMS ARE CURRENTLY LOCATED NEAR THE APPLETON AND NEW LONDON
AREAS. THE THUNDERSTORMS ARE PUSHING SOUTHEAST AROUND 25 MPH.
ADDITIONAL THUNDERSTORMS ARE DEVELOPING ACROSS WINNEBAGO AND
WAUSHARA COUNTIES.
ON THE PRESENT TRACK...THE ACTIVITY WOULD APPROACH THE FOND DU
LAC AREA BY 230 PM. THE STRONGEST STORMS LOCATED NEAR APPLETON
WILL LIKELY AFFECT SHEBOYGAN COUNTY AROUND 330 PM.
THUNDERSTORM WIND GUSTS TO 70 MPH...HAIL TO 1.5 INCHES IN
DIAMETER...HEAVY RAIN...AND FREQUENT LIGHTNING WILL BE POSSIBLE
WITH THUNDERSTORMS IN THE WATCH AREA.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE NEAR THE LAKE
BREEZE THIS AFTERNOON SOUTH OF THE WATCH AREA...HOWEVER THESE
STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS AT THIS TIME.
STAY ALERT FOR THREATENING WEATHER CONDITIONS THIS AFTERNOON. IF
YOU PLAN TO BE OUTDOORS...KEEP AN EYE TO THE SKY AND BE PREPARED
TO TAKE SHELTER IF YOU SEE STORMS APPROACH OR IF A WARNING IS
ISSUED.
BORGHOFF
Special weather statement, Aug 1, 2:00 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT FRI AUG 1 2008
WIZ046-047-051-052-057>060-064>066-070>072-012300-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-JEFFERSON-WAUKESHA-MILWAUKEE-WALWORTH-RACINE-
KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...PORTAGE...WISCONSIN DELLS...BEAVER DAM...WEST BEND...
PORT WASHINGTON...JEFFERSON...LAKE MILLS...WAUKESHA...
BROOKFIELD...MILWAUKEE...ELKHORN...LAKE GENEVA...RACINE...KENOSHA
300 PM CDT FRI AUG 1 2008
...SEVERE THUNDERSTORM WATCH 785 IN EFFECT UNTIL 6 PM CDT FOR
MARQUETTE...GREEN LAKE...FOND DU LAC...AND SHEBOYGAN COUNTIES...
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM OXFORD IN MARQUETTE COUNTY TO
WINNEBAGO. THE STRONGEST STORMS ARE CURRENTLY LOCATED IN CALUMET AND
WINNEBAGO COUNTIES. THE THUNDERSTORMS ARE PUSHING SOUTHEAST AROUND
25 MPH.
THE STRONGEST ACTIVITY WILL ENTER NORTHERN FOND DU LAC AND SHEBOYGAN
COUNTIES AT 315 PM AND CONTINUE SOUTHWARD. STRONG WIND GUSTS...AND
HAIL TO 1.0 INCH IN DIAMETER IS POSSIBLE...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALSO LIKELY WITH THESE THUNDERSTORMS.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE NEAR THE LAKE
BREEZE THIS AFTERNOON SOUTH OF THE WATCH AREA...HOWEVER THESE
STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS AT THIS TIME.
STAY ALERT FOR THREATENING WEATHER CONDITIONS THIS AFTERNOON. IF
YOU PLAN TO BE OUTDOORS...KEEP AN EYE TO THE SKY AND BE PREPARED
TO TAKE SHELTER IF YOU SEE STORMS APPROACH OR IF A WARNING IS
ISSUED.
FRANKS
Thunderstorm Wind, Sheboygan
- When
- August 1, 2:16 PM CST to 2:40 PM CST
- Where
- Sheboygan County, 5 mi NNW of Elkhart Lake to 4 mi W of Sheboygan Falls
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.897, -88.058
Powerful downburst straight-line winds toppled many large trees. Tree debris knocked down some power-lines.
Hail, Sheboygan
- When
- August 1, 2:20 PM CST to 2:35 PM CST
- Where
- Sheboygan County, 2 mi NE of Elkhart Lake to 2.5 mi NE of Plymouth
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.850, -87.992
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 1 to 5, 20082 deaths · 46 injured · 2 events
- Excessive Heat in Texas, August 1 to 2, 20084 deaths · 1 event
- Coastal Flood in Alaska, August 1, 20082 deaths · 1 event
- Excessive Heat in Arizona, August 1 to 3, 20082 deaths · 1 event
- Heat in Nevada, August 1 to 4, 20082 deaths · 1 event
- Heat in Oklahoma, August 1 to 2, 20081 death · 1 injured · 2 events
- Rip Current in New Jersey, August 1, 20081 death · 1 injured · 1 event
- Wildfire in Colorado, August 1, 2008$500,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 1 to 3, 2008$362,000 · 62 kt wind · 6 events
- Drought in Texas, August 1 to 18, 2008$125,000 · 11 events
- Flash Flood in Vermont, August 1 to 2, 2008$200,000 · 1 event
- Damaging Winds in Ohio, August 1, 2008$131,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120356, 120358.